Dr. Weimer of Columbia University has received consulting fees from Roche.)
This article includes discussion of organophosphate neuropathy, organophosphate-induced delayed neuropathy, and OPIDN. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.
In this article, the author details the clinical manifestations resulting from organophosphate poisoning. Although there has been great concern about the effects of “nerve gas,” definite exposure to these chemicals in combat has been limited and the manifestations have not been well studied. This article focuses on the clinical features of acute and intermediate syndromes of organophosphate poisoning and also the organophosphate-induced delayed polyneuropathy, which develops only after exposure to certain specific chemicals.
• Organophosphate poisoning occurs because of exposure to pesticides, either through occupational contact or intentionally in suicide attempts.
• The neuropathy associated with organophosphate intoxication is delayed in onset and may occur even when initial symptoms from exposure are mild.
Historical note and terminology
Organophosphate compounds are used as chemical warfare agents (nerve gas), petroleum additives, insecticides, lubricants, antioxidants, flame retardants, and plastic modifiers. The best characterized peripheral neuropathy caused by these compounds in humans is that due to triorthocresyl phosphate, although exposure to other organophosphates such as chlorpyrifos, mipafox, trichlorfon, and leptophos may cause a similar neuropathy. In spite of the multiple uses of these compounds, group exposure in the occupational setting is rare. Intoxication typically occurs due to accidental pesticide exposure from agricultural spraying. This may occur in those individuals mixing or applying the pesticide or through dermal exposure from those working in the fields shortly after spraying (Metcalf and Holmes 1969). Exposure to and possible toxicity from organophosphorus compounds have also been reported in sheep dippers (Jamal et al 2002). Most organophosphate esters are quickly degraded in the environment. Pesticides containing organophosphate are also intentionally ingested in suicide attempts, and in some locations are the most common cause of organophosphate poisoning (Adinew et al 2017). In 1 case, attempted injection of malathion seemed to cause focal injury of the median nerve in a delayed fashion (Ergun et al 2009). A report indicated that intentional subcutaneous injection of chlorpyrifos caused a severe case of organophosphorous poisoning (Soummer et al 2011).
The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.
If you are a subscriber, please log in.
If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.